The packaging for all opioid medicines in the UK is being updated to carry the warnings ‘Can cause addiction’ and ‘Contains opioid’. Further information on the risk of tolerance, dependence and addiction is also being added to the product information.
Before prescribing opioids for non-cancer pain, prescribers should discuss with the patient the risks and features of tolerance, dependence, and addiction, and agree together a treatment strategy and plan for ending treatment.
In another move to increase the safety of opioid prescribing, the MHRA has also recommended that fentanyl patches are contraindicated in opioid-naive patients.
The agency has received 13 Yellow Card reports of opioid-naive patients experiencing respiratory depression following use of fentanyl, as well as other Yellow Card reports of respiratory depression in patients switched from another opioid to an inappropriately high dose of fentanyl.
In non-cancer patients the MHRA says fentanyl patches should now only be used in those who have previously tolerated opioids.
The new warnings and contraindication follow a review by the MHRA's Commission on Human Medicines (CHM) examining the benefits and risks of opioids in the relief of non-cancer pain, prompted by concerns over prescribing rates and the risks of dependence and addiction.
The new warnings apply to all opioids available in the UK, including buprenorphine, codeine, diamorphine, dihydrocodeine, fentanyl, methadone, morphine, oxycodone and tramadol.
The MHRA says prescribers should discuss with patients that prolonged use of opioids may lead to drug dependence and addiction, even at therapeutic doses. They should explain the risks of tolerance and potentially fatal unintentional overdose, and counsel patients and caregivers on signs and symptoms of overdose to be aware of. An opioids safety information leaflet is available to be given to patients.
Regular monitoring and support is recommended, especially for individuals at increased risk of dependence, such as those with current or past history of substance use disorders (including alcohol misuse) or mental health disorders.
At the end of treatment, dosage should be tapered slowly to reduce the risk of withdrawal effects associated with sudden cessation of opioids; tapering from a high dose may take weeks or months.
Prescribers are advised to consider the possibility of hyperalgesia if a patient on long-term opioid therapy presents with increased sensitivity to pain.